- By Dana Sparks
Mayo Clinic Q&A podcast: Examining reports of heart inflammation in young people after second COVID-19 vaccine
The Centers for Disease Control and Prevention's Advisory Committee on Immunization Practices is holding an emergency COVID-19 meeting this week to discuss COVID-19 vaccine safety as it relates to news that young people may develop myocarditis after receiving a second dose of a messenger RNA COVID-19 vaccine.
Myocarditis, which is an inflammation of the heart muscle, is usually caused by a viral infection. But it can result from a reaction to a drug or be part of a more general inflammatory condition. Signs and symptoms include chest pain, fatigue, shortness of breath and arrhythmias.
"There have been about 789 cases reported," says Dr. Gregory Poland, an infectious diseases expert and head of Mayo Clinic's Vaccine Research Group. "And that can happen for a whole variety of reasons."
In this Mayo Clinic Q&A podcast, Dr. Poland details the concerns about the myocarditis reports. He also discusses the latest news on the COVID-19 delta variant, and he explains what scientists are calling the "two-track pandemic."
Read the full transcript.
For the safety of its patients, staff and visitors, Mayo Clinic has strict masking policies in place. Anyone shown without a mask was either recorded prior to COVID-19 or recorded in a nonpatient care area where social distancing and other safety protocols were followed.
Information in this post was accurate at the time of its posting. Due to the fluid nature of the COVID-19 pandemic, scientific understanding, along with guidelines and recommendations, may have changed since the original publication date.
Learn more about tracking COVID-19 and COVID-19 trends.